Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 28, 2002

Other Illnesses

Question from Alabama, USA:

For the past three months, my 14 year old daughter, diagnosed with diabetes six months ago, has been losing her vision for several minutes and her legs (front and back) and ankles have started hurting for no reason. On the back of her legs, she is starting to get huge knots. I am very concerned. What could this mean? What should I do?

Answer:

The knots might be granuloma annulare because of the location and your daughter’s gender. See Erkek E, Karaduman A, Bukulmez G, Senturk N, Ozkaya O. An unusual form of generalized granuloma annulare in a patient with insulin-dependent diabetes mellitus. Acta Derm Venereol 2001 Jan-Feb;81(1):48-50 or Europaean.J.Endo.145:101,2001.

This does seem to be associated with type 1A (autoimmune) diabetes and hypothyroidism in Autoimmune Polyglandular Syndrome II. I would suggest a biopsy and a second opinion.

MS

[Editor’s comment: The loss of vision may be related to your daughter’s eyes adjusting to blood glucose changes. I suggest she see an ophthalmologist for evaluation.

SS]